Alert archive / Kansas / Special Weather Statements in 2020

Special Weather Statement, NWS Topeka, KS

July 20, 2020Geary County, Pottawatomie County, Riley County, Kansas

NWS Topeka, KS issued this special weather statement at Jul 20, 2020, 6:13 AM CDT for Geary County, Pottawatomie County, Riley County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2020, 6:13 AM CDT (11:13 UTC)
Expired
Jul 20, 2020, 6:45 AM CDT
In force
32 min
Issued by
NWS Topeka, KS

Counties Geary County, KS, Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS83 KTOP 201113
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
613 AM CDT Mon Jul 20 2020
 
KSZ022>024-036-038-201145-
Wabaunsee-Geary-Pottawatomie-Riley-Jackson-
613 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GEARY...SOUTHERN RILEY...
NORTHWESTERN WABAUNSEE...POTTAWATOMIE AND WEST CENTRAL JACKSON
COUNTIES UNTIL 645 AM CDT...

At 612 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Wheaton to near Manhattan to 4
miles south of Milford Lake. Movement was east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Manhattan, Junction City, Wamego, Westmoreland, St. Marys, Ogden,
Grandview Plaza, Riley, Onaga, St. George, Milford, Belvue, Emmett,
Louisville, Wheaton, Milford Lake, Keats and Tuttle Creek Lake.

This includes Interstate 70 between mile markers 298 and 325.
 
LAT...LON 3948 9591 3919 9607 3892 9664 3909 9696
      3926 9696 3951 9635
TIME...MOT...LOC 1112Z 266DEG 31KT 3943 9630 3919 9653 3908 9690 

$$

Gargan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 20, 3:15 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 20, 3:15 AM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
315 AM CDT Mon Jul 20 2020

.SHORT TERM...(Today and tonight)
Issued at 308 AM CDT Mon Jul 20 2020

Early this morning a surface front was located just north of I-70 and
was slowly lifting northward. Showers and thunderstorms, some strong
to severe at times, have developed just north of the boundary
across north central KS. The surface inversion is fairly weak so
thunderstorm downdrafts have been making it to the surface as
noted by the 56 MPH wind gusts at KCNK just before 2 AM. Most
short-term guidance shows a cluster of storms now entering north
central KS to move east across the northern counties of the CWA
through 8 AM. Outflow produced by this cluster of storms may cause
additional thunderstorms to develop southward across the CWA, but
these storms would be more widely scattered through the mid
morning hours.

Most of the day may end up dry as the better isentropic lift shifts
northeast of the CWA. Some of the CAMs show another MCS developing
across northwest KS and southwest NE ahead of a stronger H5 trough
translating east across the northern and central Plains. This
complex of storms may reach the western counties of the CWA this
evening and may weaken as the complex of storms shift east-
southeast across the CWA, but most of the CWA may get rainfall.
Most areas may see up to one inch of rainfall, with some isolated
higher amounts. There may be some localized flooding late Tonight
and into early Tuesday morning. Any thunderstorms that develop in
the late afternoon and evening hours may be strong to severe. If
a complex of storms moves into the CWA this evening then there may
be some severe wind gusts and heavy rainfall.

Highs Today across the southern counties will reach the upper 80s to
near 90, south of the weak frontal boundary. Highs across the
northern counties will only reach the lower to mid 80s. Lows Tonight
will range from the mid 60s along the NE border to around 70 degrees
along and south of I-70.

.LONG TERM...(Tuesday through Sunday)
Issued at 308 AM CDT Mon Jul 20 2020

Tuesday  through Tuesday night, the southern extent of the H5 trough
axis will move east across eastern KS. After Tuesday mornings
thunderstorms we may see another round during the afternoon into
the evening hours. Once the H5 trough axis passes east of the CWA
late Tuesday night, the showers and thunderstorms will become
more widely scattered. Total QPF Monday through Tuesday night will
range between 1 to 2 inches with some areas receiving locally
higher amounts. I cannot rule out some localized flooding and some
river rises to or slightly above flood stage. I cannot rule out
any strong to severe thunderstorms during the morning hours and
then again during the late afternoon and evening hours. The
primary hazards would be damaging wind gusts and heavy rainfall.

Wednesday through Wednesday night, the mid level flow will become
more zonal but remain weak. The better chance for thunderstorms will
be across NE but I cannot rule out some widely scattered showers and
thunderstorms.

Thursday through Monday a broad upper level ridge will amplify across
eastern KS and western MO. The ECMWF is more amplified than the GFS,
so if the ECMWF verifies it may be hot and humid again with heat
indices above 100 degrees and temperatures in the 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1120 PM CDT Sun Jul 19 2020

VFR expected at KTOP/KFOE/KMHK as low and mid clouds increase
overnight. Scattered TSRA is still anticipated to develop and
lift northeastward thru terminals in the 06Z-09Z time frame. High
end MVFR stratus is possible within the heavier storms during this
time. While confidence in guidance of storms' coverage and
locations are low, there is a distinct possibility for activity
to linger through the morning, especially at KTOP/KFOE. Additional
TSRA is possible towards the end of the period approaching from
the northwest.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Gargan
AVIATION...22
Hazardous weather outlook, Jul 20, 3:23 AM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
323 AM CDT Mon Jul 20 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-210830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
323 AM CDT Mon Jul 20 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

There may be a few strong to severe thunderstorms this morning
and then again late this afternoon and Tonight. The main hazard
will be damaging wind gusts and heavy rainfall. Localized flooding
may be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few strong to severe thunderstorms will be possible again on
on Tuesday. The main hazards will be damaging winds with heavy
rainfall potential as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 20, 1:15 AM CDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
115 AM CDT Mon Jul 20 2020

KSZ020-034-200645-
Cloud-Ottawa-
115 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND
SOUTHWESTERN CLOUD COUNTIES UNTIL 145 AM CDT...

At 115 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Ada, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Minneapolis, Glasco, Delphos and Ada.

LAT...LON 3922 9793 3942 9783 3932 9743 3904 9778
      3917 9793
TIME...MOT...LOC 0615Z 229DEG 25KT 3918 9779

Teefey
Special weather statement, Jul 20, 2:02 AM CDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
202 AM CDT Mon Jul 20 2020

KSZ008-009-020-200730-
Republic-Cloud-Washington-
202 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...
SOUTHWESTERN WASHINGTON AND NORTHEASTERN CLOUD COUNTIES UNTIL 230 AM
CDT...

At 202 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Clyde, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Concordia, Clyde, Cuba and Agenda.

LAT...LON 3966 9716 3957 9733 3957 9737 3954 9737
      3946 9752 3960 9767 3986 9743
TIME...MOT...LOC 0702Z 230DEG 26KT 3959 9752

Teefey
Special weather statement, Jul 20, 2:50 AM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
250 AM CDT Mon Jul 20 2020

KSZ008-009-200815-
Republic-Washington-
250 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC AND
NORTHWESTERN WASHINGTON COUNTIES UNTIL 315 AM CDT...

At 250 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Hardy to 5 miles west of
Palmer. Movement was north at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Belleville, Cuba, Morrowville, Republic, Haddam, Munden, Narka and
Mahaska.

LAT...LON 4000 9704 3969 9717 3993 9793 4000 9793
TIME...MOT...LOC 0750Z 194DEG 25KT 3994 9791 3966 9724

Teefey
Special weather statement, Jul 20, 2:52 AM CDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
252 AM CDT Mon Jul 20 2020

KSZ010-011-200815-
Nemaha-Marshall-
252 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND
NORTHEASTERN MARSHALL COUNTIES UNTIL 315 AM CDT...

At 251 AM CDT, Doppler radar was tracking a strong thunderstorm near
Baileyville, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Seneca, Centralia, Axtell, Oneida and Baileyville.

LAT...LON 3967 9612 3980 9635 4000 9628 3989 9591
TIME...MOT...LOC 0751Z 224DEG 15KT 3980 9620

Teefey
Special weather statement, Jul 20, 3:44 AM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
344 AM CDT Mon Jul 20 2020

KSZ008-009-200945-
Republic-Washington-
344 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC AND
NORTHWESTERN WASHINGTON COUNTIES UNTIL 445 AM CDT...

At 342 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Byron to near Formoso. Movement was
northeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms. Heavy rainfall will be possible with this line of storms.

Locations impacted include...
Belleville, Scandia, Courtland, Republic, Munden, Narka and Mahaska.

LAT...LON 4000 9709 3991 9710 3973 9793 4000 9793
TIME...MOT...LOC 0842Z 239DEG 46KT 4004 9775 3979 9796

Gargan
Special weather statement, Jul 20, 6:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
613 AM CDT Mon Jul 20 2020

KSZ022>024-036-038-201145-
Wabaunsee-Geary-Pottawatomie-Riley-Jackson-
613 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GEARY...SOUTHERN RILEY...
NORTHWESTERN WABAUNSEE...POTTAWATOMIE AND WEST CENTRAL JACKSON
COUNTIES UNTIL 645 AM CDT...

At 612 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Wheaton to near Manhattan to 4
miles south of Milford Lake. Movement was east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Manhattan, Junction City, Wamego, Westmoreland, St. Marys, Ogden,
Grandview Plaza, Riley, Onaga, St. George, Milford, Belvue, Emmett,
Louisville, Wheaton, Milford Lake, Keats and Tuttle Creek Lake.

This includes Interstate 70 between mile markers 298 and 325.

LAT...LON 3948 9591 3919 9607 3892 9664 3909 9696
      3926 9696 3951 9635
TIME...MOT...LOC 1112Z 266DEG 31KT 3943 9630 3919 9653 3908 9690

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:08 PM CDTSpecial Weather StatementTOPCoffey37 min
Jul 19, 7:27 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey48 min
Jul 19, 7:35 PM CDTSpecial Weather StatementTOPCoffey40 min
Jul 19, 7:48 PM CDTSpecial Weather StatementTOPLyon27 min
Jul 19, 7:52 PM CDTSpecial Weather StatementTOPAnderson23 min
Jul 19, 7:56 PM CDTSevere Thunderstorm WarningTOPAnderson49 min
Jul 19, 7:58 PM CDTAreal Flood AdvisoryTOPAnderson92 min
Jul 19, 8:35 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey3 hr
Jul 19, 8:57 PM CDTSpecial Weather StatementTOPCoffey33 min
Jul 19, 9:02 PM CDTSpecial Weather StatementTOPLyon43 min
Jul 19, 9:19 PM CDTSpecial Weather StatementTOPCoffey41 min
Jul 19, 9:24 PM CDTFlash Flood WarningTOPAnderson, Coffey4 hr
Jul 19, 11:31 PM CDTSpecial Weather StatementTOPDickinson29 min
Jul 19, 11:58 PM CDTSpecial Weather StatementTOPGeary32 min
Jul 20, 12:18 AM CDTSpecial Weather StatementTOPRiley27 min
Jul 20, 12:43 AM CDTSpecial Weather StatementTOPOttawa32 min
Jul 20, 12:50 AM CDTSpecial Weather StatementTOPOttawa25 min
Jul 20, 1:15 AM CDTSpecial Weather StatementTOPOttawa30 min
Jul 20, 1:22 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa25 min
Jul 20, 2:02 AM CDTSpecial Weather StatementTOPCloud28 min
Jul 20, 2:14 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington30 min
Jul 20, 2:50 AM CDTSpecial Weather StatementTOPRepublic25 min
Jul 20, 2:52 AM CDTSpecial Weather StatementTOPNemaha23 min
Jul 20, 3:44 AM CDTSpecial Weather StatementTOPRepublic61 min
Jul 20, 3:52 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington53 min
Jul 20, 6:20 AM CDTAreal Flood AdvisoryTOPBrown, Marshall, Nemaha3 hr
Jul 20, 6:25 AM CDTSpecial Weather StatementTOPBrown35 min
Jul 20, 6:46 AM CDTSpecial Weather StatementTOPJackson, Jefferson, Shawnee, Wabaunsee29 min
Jul 20, 6:49 AM CDTAreal Flood AdvisoryTOPBrown3 hr
Jul 20, 7:12 AM CDTSpecial Weather StatementTOPDouglas, Franklin, Jefferson, Shawnee63 min
Jul 20, 7:38 AM CDTSpecial Weather StatementTOPAnderson, Coffey, Lyon, Osage67 min
Jul 20, 9:17 AM CDTSpecial Weather StatementTOPOsage43 min
Jul 20, 10:54 AM CDTRiver Flood WarningTOPNemaha9 hr
Jul 20, 11:53 AM CDTAreal Flood AdvisoryTOPRepublic3 hr

Nearby

Special Weather Statements in Kansas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.